Indiana, 2014

Hail and Damaging Winds in Indiana, August 25, 2014

August 25, 2014 · NWS IND · 7 events in 3 counties and zones

A line of thunderstorms over northwest Indiana pushed south-southeast into central Indiana during the late afternoon and early evening of August the 25th. This line was weakening as it moved into central Indiana, but large hail and damaging winds were observed under one of the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of thunderstorms over northwest Indiana pushed south-southeast into central Indiana during the late afternoon and early evening of August the 25th. This line was weakening as it moved into central Indiana, but large hail and damaging winds were observed under one of the stronger storms. Then an isolated cell developed over Marion County bringing small hail and damaging winds to southern portions of the Indianapolis metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 25, 5:18 PM EST, 2 minutes earlier.

Area forecast discussion, Aug 25, 5:18 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
618 PM EDT MON AUG 25 2014

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 307 PM EDT MON AUG 25 2014

A COLD FRONT WILL MOVE SOUTH INTO CENTRAL INDIANA BY WEDNESDAY AND
THEN MEANDER BACK AND FORTH ACROSS THE AREA THROUGH THE WEEKEND.
THIS WILL KEEP CHANCES FOR RAIN IN THE FORECAST FOR MUCH OF THE NEXT
WEEK. HOT TEMPERATURES WILL GIVE WAY TO AROUND AVERAGE READINGS BY
THE END OF THE WEEK.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 613 PM EDT MON AUG 25 2014

AREA OF STRONG THUNDERSTORMS FROM JUST NORTH OF KOKOMO TO
LAFAYETTE AND ATTICA WILL CONTINUE TO DROP SOUTHEAST ACROSS
NORTHERN PARTS OF THE FORECAST AREA THIS EVENING. THIS AND
TRAILING STORMS ACROSS NORTHERN ILLINOIS HAS PROMPTED A SEVERE
THUNDERSTORM WATCH THROUGH MIDNIGHT. THE STORMS SHOULD BECOME COLD
POOL DOMINATED THE FURTHER SOUTH THEY GET TOWARDS THE WEAK SHEAR
UNDER THE UPPER RIDGE. HOWEVER...BEFORE THAT A FEW COULD PRODUCE
ISOLATED WIND DAMAGE AND PERHAPS LARGE HAIL.

FOR TEMPERATURES STUCK NEAR PERSISTENCE WITH LOWS IN THE UPPER 60S
AND LOWER 70S.

&&

.SHORT TERM.../TUESDAY THROUGH THURSDAY/
ISSUED AT 307 PM EDT MON AUG 25 2014

FOCUS IS ON CHANCES FOR RAIN THROUGH THE PERIOD. ALTHOUGH THERE ARE
SOME DIFFERENCES IN TIMING. TRENDED TOWARD SOLUTIONS WITH A SLOWER
MOVING COLD FRONT SINCE THE FRONT WILL HAVE TO WAIT ON THE UPPER
RIDGE TO FLATTEN OUT.

FOR TUESDAY WENT CHANCE POPS ACROSS THE FAR NORTH WITH SLIGHT CHANCE
POPS ACROSS THE REMAINDER OF THE NORTH AS COLD FRONT SLOWLY
APPROACHES.  WENT A LITTLE FARTHER SOUTH WITH SIMILAR POPS ON
TUESDAY NIGHT AS COLD FRONT GETS CLOSER.

BY WEDNESDAY FRONT WILL BE INTO CENTRAL INDIANA SO WENT CHANCE POPS
ALL AREAS. KEPT POPS LOW AS THERE WILL ONLY BE A LITTLE UPPER
SUPPORT FROM A JET STREAK WELL TO THE NORTH.

WEDNESDAY NIGHT AND THURSDAY WENT SLIGHT CHANCE TO CHANCE POPS NORTH
AND CHANCE POPS SOUTH WITH COLD FRONT HAVING SUNK FARTHER SOUTH.
STILL NOT A LOT OF SUPPORT FOR IT.

LOOKING AT TEMPERATURES...ON TUESDAY MAV MOS STILL LOOKS TOO WARM
GIVEN CLOUD COVER FROM POTENTIAL STORMS. TOOK A MODEL BLEND. WITH
FRONT AND POTENTIAL RAIN IN THE AREA ON WEDNESDAY MAV STILL LOOKS
WARM. WENT IN BETWEEN MAV/MET.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ISSUED AT 240 PM EDT MON AUG 25 2014

FRONTAL BOUNDARY WILL BE STALLED ALONG OR JUST SOUTH OF OUR
SOUTHERN BORDER THURSDAY NIGHT WITH HIGH PRESSURE PASSING THROUGH
THE GREAT LAKES. ONCE THE HIGH SHIFTS EAST FRIDAY HOWEVER...THE
FRONT IS EXPECTED TO SURGE BACK NORTH INTO THE LOWER GREAT LAKES
WITH THE RIDGE ALOFT REESTABLISHING AS WELL. THIS WILL BRING A
RETURN TO SCATTERED THUNDERSTORMS AFTER A BRIEF RESPITE...WITH
CHANCES INCREASING INTO THE WEEKEND AS A SURFACE WAVE RIDES ALONG
THE BOUNDARY AND INTO THE REGION. WHILE MODELS DIFFER ON SPECIFIC
TIMING TO THE SURFACE LOW AND UPPER WAVE ALOFT...WILL PLACE HIGHEST
POPS SATURDAY NIGHT INTO SUNDAY.

TEMPS WILL REMAIN SEASONABLE THROUGHOUT THE UPCOMING WEEKEND...
WITH HIGHS GENERALLY IN THE MID AND UPPER 80S. WITH INCREASED
CLOUDS AND CONVECTION ACROSS THE AREA...SUNDAY EXPECTED TO BE THE
COOLEST DAY WITH TEMPS RANGING FROM THE UPPER 70S TO LOWER 80S.

&&

.AVIATION /DISCUSSION FOR 252100Z IND TAF UPDATE/...
ISSUED AT 425 PM EDT MON AUG 25 2014

NO CHANGES TO THE TAF WORTH MENTIONING.

PREVIOUS DISCUSSION FOLLOWS...

VISIBILITY RESTRICTIONS POSSIBLE IN PATCHY FOG LATE TONIGHT AND
EARLY TUESDAY...OTHERWISE VFR CONDITIONS EXPECTED.

UPPER RIDGE ACROSS THE OHIO VALLEY THIS AFTERNOON WITH DIURNAL CU
HAVING DEVELOPED IN THE WARM HUMID AIRMASS OVER THE REGION. BASES
HAVE BEEN DOWN AS LOW AS 2KFT BUT AS THE AFTERNOON PROGRESSES...
ANTICIPATE BASES TO RISE TO AROUND 3500FT. CONVECTION OVER THE
WESTERN GREAT LAKES PRESENTS GREATER UNCERTAINTY WITH RESPECT TO
POTENTIAL IMPACTS FOR THE EVENING. MESOANALYSIS INDICATING A
GENERAL E/NE MOVEMENT TO THE STORMS BUT SOME SUGGESTION THAT
ACTIVITY COULD BUILD INTO NORTHERN INDIANA BY THIS EVENING. WILL
HIT MID LEVEL CEILINGS HARDER AT KLAF ASSUMING SOME OF THE
CONVECTIVE CLOUD DEBRIS SPREADS INTO NORTHERN FORECAST AREA...BUT
CAPPING INVERSION AND LACK OF FORCING ALOFT SHOULD PREVENT
CONVECTION FROM HAVING ANY SIGNIFICANT IMPACT AT ANY OF THE
TERMINALS.

VISIBILITY RESTRICTIONS ARE AGAIN LIKELY IN HAZE AND PATCHY FOG
AFTER MIDNIGHT AND THROUGH DAYBREAK TUESDAY. FOG WILL BURN OFF BY
MID MORNING WITH DIURNAL CU AGAIN DEVELOPING BY MIDDAY WITH LIGHT
SOUTHWEST WINDS. FLATTENING OF THE UPPER RIDGE MAY ENABLE CONVECTION
TO BUILD FURTHER SOUTH INTO THE FORECAST AREA TUESDAY AFTERNOON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...MK
SHORT TERM...50
LONG TERM....RYAN
AVIATION...RYAN/MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Aug 25, 3:45 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
445 PM EDT MON AUG 25 2014

INZ041-042-049-051>057-060>065-067>072-262045-
DELAWARE-RANDOLPH-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
445 PM EDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS AND VERY WARM TEMPERATURES.

HAZARDS: LIGHTNING...GUSTY WINDS AROUND 50 MPH...SMALL
HAIL...BRIEF DOWNPOURS. HEAT INDICES IN THE MID TO UPPER 90S.

TIMING: THUNDERSTORMS THIS EVENING AND TONIGHT. HEAT INTO EARLY
EVENING.

DISCUSSION: THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT
AHEAD OF AN APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH SUNDAY. WHILE
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...HEAVY RAIN AND
LIGHTNING WILL BE CONCERNS WITH ANY THUNDERSTORM.

DISCUSSION: A COLD FRONT WILL MOVE INTO THE AREA MID WEEK AND
REMAIN IN THE REGION INTO THE WEEKEND. THIS WILL KEEP THE THREAT
FOR SHOWERS AND THUNDERSTORMS AROUND THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>040-043>048-262045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS-
MARION-HANCOCK-
445 PM EDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: STRONG TO SEVERE THUNDERSTORMS. VERY WARM TEMPERATURES.

HAZARDS: LIGHTNING...DAMAGING WINDS...LARGE HAIL...HEAVY DOWNPOURS.
HEAT INDICES IN THE MID TO UPPER 90S.

TIMING: THUNDERSTORMS THIS EVENING AND INTO TONIGHT. HEAT THROUGH
EARLY EVENING.

DISCUSSION: THUNDERSTORMS ARE POSSIBLE THIS EVENING AHEAD OF AN
APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH SUNDAY. WHILE
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...HEAVY RAIN AND
LIGHTNING WILL BE CONCERNS WITH ANY THUNDERSTORM.

DISCUSSION: A COLD FRONT WILL MOVE INTO THE AREA MID WEEK AND
REMAIN IN THE REGION INTO THE WEEKEND. THIS WILL KEEP THE THREAT
FOR SHOWERS AND THUNDERSTORMS AROUND THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Aug 25, 4:31 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EDT MON AUG 25 2014

INZ021-030-031-252215-
CARROLL-CLINTON-HOWARD-
531 PM EDT MON AUG 25 2014

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN CLINTON...CARROLL AND
WESTERN HOWARD COUNTIES UNTIL 615 PM EDT...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTICELLO...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRANKFORT...
  DELPHI...
  YEOMAN...
  CAMDEN...
  FLORA...
  BURLINGTON...
  ROSSVILLE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4074 8653 4070 8652 4070 8638 4057 8636
      4056 8614 4026 8650 4046 8670 4056 8670
      4056 8678 4066 8678 4067 8676 4073 8676
      4074 8675
TIME...MOT...LOC 2131Z 310DEG 20KT 4076 8666

TDUD

The radar

The Indianapolis radar (KIND), 91 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Tippecanoe

When
August 25, 5:20 PM EST to 5:22 PM EST
Where
Tippecanoe County, 1.77 mi SSE of Lafayette
Measured
0.88 in hail
Reported by
Public
Coordinates
40.396, -86.858

Thunderstorm Wind, Tippecanoe

When
August 25, 5:20 PM EST
Where
Tippecanoe County, 0.22 mi S of Aretz Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.447, -86.829

Utility lines were reported down due to damaging thunderstorm wind gusts. Poles were snapped on County Road 200 North.

Hail, Tippecanoe

When
August 25, 5:25 PM EST to 5:27 PM EST
Where
Tippecanoe County, 1.33 mi NNE of Halsmer Arpt
Measured
1.75 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.418, -86.790

A spotter reported many cars dented by hail, one mile east of the Interstate 65 and Highway 26 interchange.

Hail, Tippecanoe

When
August 25, 5:36 PM EST to 5:38 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.410, -86.870

An out of town meteorologist reported pea sized hail with occasional 2-inch hailstones.

Thunderstorm Wind, Tippecanoe

When
August 25, 5:36 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.410, -86.870

A 60 mph damaging thunderstorm wind gust caused tree damage. Half of a tree, six inches in diameter, and limbs, one inch in diameter, were downed. This was reported by an out of town meteorologist.

Hail, Morgan

When
August 25, 6:30 PM EST to 6:32 PM EST
Where
Morgan County, Mooresville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.620, -86.370

Thunderstorm Wind, Marion

When
August 25, 7:16 PM EST
Where
Marion County, 0.53 mi W of Beech Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
39.720, -86.090

An estimated 60 mph thunderstorm wind gust blew cans into streets. One in diameter tree limbs were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541613, 541617, 541616, 541614, 541615, 541618, 541620.